Drug-induced gingival overgrowth is a condition caused by side effects of treatment with one of three types of drugs: phenytoin (used in epilepsy treatment), cyclosporine A (used in transplantology after allogenic organ transplants) and calcium channel blockers (used in the treatment of hypertension). Gingival overgrowth leads to inflammation within the gums and periodontium and can amplify the existing periodontal disease leading to tooth loss. Patients who have undergone kidney transplant are given immunosuppressants to prevent transplant rejection and mostly it is accompanied with calcium channel blockers to treat hypertension associated with kidney transplant. This article reports a case of recent gingival enlargement associated with cyclosporine A and amlodipine given to a kidney transplant patient from the past 11 years.
- dentistry and oral medicine
- drug interactions
Statistics from Altmetric.com
Contributors TN was responsible for concept, design, contents, literature, clinical study, data analysis and manuscript preparation. BS was responsible for design, contents, literature review, clinical study and manuscript editing. PS was responsible for literature search, data analysis, data compilation and manuscript drafting. KSA was responsible for evaluation of radiographs, literature search, manuscript editing and manuscript reviewing. All the authors had approved the final draft of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.